Ectopic Atrial Tachycardia in Children

Ectopic atrial tachycardia (EAT), sometimes called atrial tachycardia (AT), is an abnormally fast heart rate originating from the top of the heart.  It is caused when a group of cells in the heart becomes abnormally active and starts sending out electrical signals faster than the sinus node, the heart’s natural pacemaker.  Most patients have only one spot that causes their EAT, but some patients can have multiple spots that cause EAT.  EAT can occur in patients with structurally normal hearts, but is more common in patients with congenital heart disease.

Signs and Symptoms

  • Palpitations- the feeling of a rapid or erratic heart beat while sitting quietly or at rest or faster than normal heart rate with exercise
  • Dizziness
  • Turning pale
  • Lips, gums, or fingernails turning blue
  • Fainting (syncope)
  • Chest pain or discomfort
  • Shortness of breath
  • Heart pounding
  • Feeling pulsations in the throat
  • Infants and toddlers may have poor feeding with fussiness, sweating, or changes in color
  • Some patients with EAT may not experience any symptoms at all and are only diagnosed incidentally while being evaluated for some other reason

Diagnosis

EAT is diagnosed when it is seen on a heart rhythm recording.  Your EP team may use one or multiple tools to help diagnose EAT similar to how other forms of SVT would be diagnosed. These could include but not limited to:

Sometimes, patients with EAT can develop cardiomyopathy, or a weakened ability of the heart to pump blood effectively.  Patients who are diagnosed with an unexplained cardiomyopathy at first may end up being found during their cardiac evaluation to also have EAT. 

Treatment

Your EP team may prescribe medication for the treatment of EAT. Medication is not a cure but can decrease the number of episodes and help to control symptoms.  The most common type of medication used for EAT is beta blockers, but other kinds of medication can be used if beta blockers are not effective enough.  Depending on the medication being used, your child may need to be admitted to the hospital when starting treatment or changing doses.

In the case of infants and very young children, sometimes the spot in the heart causing the EAT will eventually “burn out” and the arrhythmia will go away on its own.  These patients may take medications for years and then be carefully weaned off their medications with close monitoring by their cardiologist to make sure the arrhythmia doesn’t come back.

Many patients with EAT will need to or may choose to have an ablation, which is a procedure is designed to eliminate the spot in the heart causing the EAT.  If this is successful, the procedure cures the patient of their EAT without the need for medication going forward.  However, in order to find where the EAT is coming from in the heart, your EP team will need to see the EAT active during the procedure.  The spots in the heart that cause EAT frequently “go to sleep’ with general anesthesia, so the chance of successfully ablating the EAT is highest when the patient is in a lighter state called “conscious sedation” or has no sedation or anesthesia at all.  Since small children require general anesthesia to undergo an ablation, your EP team may have your child take medications to control their EAT until they are old enough to attempt an ablation with conscious sedation.   

 

Lifestyle changes

EAT is typically triggered by various forms of stress on the body, so patients are generally advised to avoid known triggers.  This typically means limiting the amount of caffeine or sugar in their diet and maintaining proper hydration and nutrition.  Sometimes, fever can trigger episodes of EAT, so parents may be advised to treat fever aggressively with over the counter medications or to monitor patients with fever very closely for symptoms of EAT.  Activity restrictions are generally not required for patients with EAT, unless exercise is known to specifically trigger the patient’s EAT or causes more severe symptoms.